NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Saturday, November 22, 2014
Graves' Disease Complications After Radioactive Iodine Treatment
I was diagnosed with Graves' disease approximately 3 years ago and received radioactive iodine treatment. Shortly thereafter, I developed hypothyroidism and I`m taking medication. My question is, "Do I still have Graves' disease even though I had the treatment to destroy the thyroid gland?"
I`ve been diagnosed with dysthyroid opathmology in my eyes and I`m confused about the cause because I thought the Graves' disease was gone.
Graves' disease is caused by an attack on the thyroid gland by the body's immune system. The immune system makes antibodies that stimulate the thyroid to make too much thyroid hormone. We don't really know why the immune system does this, though we do know that you can inherit a tendency toward having this happen.
When the thyroid is destroyed by radioactive iodine it can no longer make too much thyroid hormone. It many cases that is the end of the story. However, it is important to see that the radioactive iodine doesn't stop the immune system from making antibodies - it just destroys the ability of the thyroid gland to respond to those antibodies.
In many Graves' disease patients, the immune system also makes antibodies that attack the tissues behind the eyes. We aren't sure why this happens. We think maybe there are some proteins behind the eyes that are very similar to proteins in the thyroid gland. When the immune system makes antibodies against thyroid proteins they also wind up attacking the tissues behind the eyes as well.
In about 1/3 of patients with Graves' disease this antibody attack on the tissues behind the eyes causes enough swelling to make one or both eyes bulge forward. This swelling may also cause the eyes not to work together correctly, causing double vision. This is called Graves' Ophthalmopathy. Typically it occurs at the same time as the overactive thyroid. However, not uncommonly, it can precede or follow the overactive thyroid by months or even years. The eye disease runs a separate course from the thyroid disease - almost as if they were two different diseases.
In one sense your Graves' disease is "gone" because the thyroid is no longer overactive. However, in another sense the Graves' disease is still present because the immune system is still making the antibodies. This is why you can get eye disease from Graves' even years after the overactive thyroid has been treated.
Thomas A Murphy, MD, FACP, FACE
Associate Professor of Medicine
School of Medicine
Case Western Reserve University